How the Use of Vitamin Supplements with Prescribed Medications May Cause Negative Outcomes for Your Residents

It’s undeniable that vitamins and supplements can be beneficial for some individuals. For example, it is not uncommon for older adults to have vitamin deficiencies due to their diets. In these cases, vitamins and supplements can be very valuable. However, for older adults who have certain medical conditions and/or live certain lifestyles,  vitamins and supplements are not always as beneficial as they’re often advertised.

Taking medications along with vitamins and supplements can sometimes be harmful to your health. Many elderly persons are often drawn to the supplements labeled as “natural.” The perception is that “natural” products could never be harmful due to their “all-natural” or “herbal” properties. However, when combined with other drugs these supplements can have negative effects. When taking blood-thinning medications like Coumadin or Plavix it is important to mention these medications to your doctor before any medical procedure such as surgery; especially if you are also taking vitamin E. Vitamin E, like Coumadin or Plavix,  also causes blood thinning and prevents your blood from clotting. In addition to vitamin E, warfarin (a prescription blood thinner), ginkgo biloba (an herbal supplement), and aspirin also thin the blood. By taking any of these products together, the potential for internal bleeding or stroke increases.

When taking these extra vitamins and supplements it is very important to check with your doctor or pharmacist so that you know the risks that may be involved in taking large amounts or combining vitamins with other medications. Many see vitamins and supplements as helpful and healthy for their bodies no matter the dosage, so people often take more than the recommended daily value. A few examples include vitamin C, vitamin B-6, and vitamin A. By taking more than the recommended 2,000 mg of vitamin C, many have been plagued with kidney stones and could also suffer from bouts of diarrhea – which can lead to dehydration. The kidneys’ ability to remove toxins from the blood progressively declines with age, so dehydration can be detrimental for geriatric patients.

Other examples of how taking more than the recommended dose of vitamins can be harmful to the body are with vitamins B-6 and A.  By taking more B-6 than the recommended daily value some consequences could include temporary nerve damage to the body. When taking more vitamin A than is recommended over a short period of time,  toxic effects on your body can occur. Some of these effects include nausea, vomiting, headache, dizziness, blurred vision, and muscular incoordination.

For more information on how the vitamins and supplements your residents are taking could be combining with their prescriptions and impacting their health please contact one of the Holladay pharmacists at 1-800-848-3446.